Michigan, 2014Blizzard and Winter Storm in Michigan, February 20 to 24, 2014
February 20 to 24, 2014 · NWS MQT · 14 events in 12 counties and zones
A strong low pressure system lifting north through Wisconsin brought moderate to heavy snow and blowing snow to much of western Upper Michigan from the 20th into the 21st. Blizzard conditions developed over the Keweenaw Peninsula from late on the 20th and continued into the 23rd.
Every event with a place to put it; 14 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $2,000
- Crop damage
- None recorded
- Events
- 14
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A strong low pressure system lifting north through Wisconsin brought moderate to heavy snow and blowing snow to much of western Upper Michigan from the 20th into the 21st. Blizzard conditions developed over the Keweenaw Peninsula from late on the 20th and continued into the 23rd. Strong winds from the storm also caused some damage over the east half of Upper Michigan from the 20th into early on the 21st.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Marquette, MI wrote its last area forecast discussion before the first event at Feb 20, 4:39 PM EST, 1 hour 21 minutes earlier.
Area forecast discussion, Feb 20, 4:39 PM EST, 1 hour 21 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MARQUETTE MI
439 PM EST THU FEB 20 2014
.SHORT TERM...(THIS EVENING THROUGH FRIDAY)
ISSUED AT 433 PM EST THU FEB 20 2014
...SIGNIFICANT WINTER STORM TO IMPACT UPPER MICHIGAN TONIGHT INTO
FRIDAY...
HEADLINES: BLIZZARD WARNING FOR KEWEENAW AND HOUGHTON COUNTIES
WINTER STORM WARNING FOR WEST AND CENTRAL U.P.
A STRONG LOW PRESSURE SYSTEM WILL MOVE FROM WISCONSIN THIS EVENING
INTO NORTHERN ONTARIO BY FRIDAY EVENING. THIS STORM WILL BRING A
WINTRY MIX OF PRECIPITATION EAST OF A LINE FROM MARQUETTE COUNTY TO
DICKINSON COUNTY...AND MAINLY SNOW WEST. STRONG WINDS WITH THIS
SYSTEM WILL BRING CONSIDERABLE BLOWING AND DRIFTING
SNOW...ESPECIALLY IN EXPOSED REGIONS ALONG THE SHORELINE. HAVE MADE
NO CHANGES TO THE HEADLINES FROM THE MID SHIFT. SEE THE LATEST
WINTER WEATHER MESSAGE FOR SPECIFIC DETAILS.
THANKFULLY...MODELS HAVE COME INTO RELATIVE AGREEMENT AS TO THE
POSITION OF THE SURFACE LOW CENTER TODAY...WITH IT GENERALLY MOVING
ACROSS WEST-CENTRAL UPPER MICHIGAN JUST EAST OF THE KEWEENAW. MAIN
CHANGE MADE TO THE FORECAST WAS INCREASING WINDS ACROSS THE CWA AND
SLOWING THE ONSET OF PRECIPITATION...AS THE SYSTEM IS ITS TIME IN
REACHING UPPER MI.
ISENTROPIC ASCENT WILL ALLOW A MORE WIDESPREAD PRECIPITATION TO
OVERSPREAD UPPER MICHIGAN. THE 850MB WARM FRONT WILL LIFT NORTH OF
LAKE MI AS WELL...WHICH WILL BRING MIXED PRECIPITATION TO
EASTERN/CENTRAL UPPER MI THROUGH THE EVENING. MAX TS IN THE WARM
LAYER ALOFT/ROUGHLY 750-850MB/ REACH AS MUCH AS 2-4C EAST OF A LINE
FROM GWINN TO IRON MOUNTAIN...WITH A SHALLOW FREEZING LAYER AT THE
SURFACE. EVEN THOUGH THE DEPTH OF THE COLD AIR AT THE SFC IS
SHALLOW...SNOW AND COLD GROUND TEMPS WILL LIKELY LEAD TO ICE
ACCUMULATIONS AROUND 0.1 INCH IN AREAS WITH THE DEEPEST WARM LAYER.
LOCATIONS TOWARDS CENTRAL UPPER MI/CLOSEST TO THE ACTUAL SFC LOW/
WILL SEE MORE OF A SNOW/SLEET COMBINATION. THE MIXED PRECIPITATION
IN THE EAST SHOULD RETURN TO SNOW AFTER 9-10Z...ONCE THE SOUNDING
PROFILES DIP ENTIRELY BELOW ZERO. THERE IS A CHANCE THE DRY SLOT OF
THE LOW COULD SNEAK INTO THE FAR EASTERN COUNTIES BY 12Z
FRIDAY...WHICH COULD END UP CHANGING PRECIPITATION TO FREEZING
DRIZZLE VERSUS SNOW IN THESE AREAS. DID NOT PUT THIS INTO THE
FORECAST YET.
TROWAL AND ASSOCIATED FGEN BAND WILL BE THE PRIMARY CONCERN FOR THE
WESTERN AREAS. WITH PROFILES MOSTLY BELOW FREEZING/SOME SLEET
TOWARDS THE CENTRAL U.P. AT TIMES/...HEAVY SNOW WILL CONTINUE FROM
ROUGHLY 02Z-09Z AS THE LOW MOVES FROM NORTHERN WI INTO NORTHERN LAKE
SUPERIOR. MOST OF THE ACCUMULATION WILL OCCUR IN THIS PERIOD. SNOW
WILL CONTINUE IN ALL AREAS THROUGH MUCH OF FRIDAY...TAPERING OFF IN
THE CENTRAL AND SOUTH AWAY FROM LAKE SUPERIOR.
LAST BUT CERTAINLY NOT LEAST...ON TOP OF ALL OF THE PRECIPITATION
ISSUES...WINDS WITH THE SYSTEM WILL BE QUITE STRONG. AS THE STORM IS
MOVING THROUGH...WINDS WILL LIKELY GUST INTO THE 25-35 KNOT RANGE
OVER FOR MOST OF THE CWA THROUGH LATE TONIGHT. EAST-SOUTHEAST WINDS
OFF LAKE MICHIGAN COULD GUST TO AROUND 40-50 KNOTS TONIGHT AS THE
SYSTEM APPROACHES...AND THEN AGAIN OUT OF THE SOUTH AS IT MOVES INTO
NORTHERN ONTARIO FRIDAY MORNING. BLIZZARD LIKE CONDITIONS WILL OCCUR
AT TIMES ALONG LAKE MI...BUT WITH THE MIX OF PRECIPITATION NOT SURE
EXACTLY HOW LOW VISIBILITY WILL BE IN MOST AREAS. KEPT THE GOING
WINTER STORM WARNING FOR THESE COUNTIES NOW...BUT WOULD NOT BE
SURPRISED IF AN UPGRADE IS NEEDED TOMORROW MORNING AFTER
OBSERVATIONS ARE AVAILABLE.
SOME OF THE WORST WINDS OUT WEST WILL START FRIDAY MORNING AND LAST
THROUGH MUCH OF THE DAY AS A STRONG PRESSURE RISE/FALL COUPLET
ASSOCIATED WITH APPROACHING HIGH PRESSURE AND THE EXITING LOW MOVES
THROUGH THE AREA. THE ISALLOBARIC COMPONENT IS ORIENTED
WEST-NORTHWEST IN THE WESTERN CWA AND SOUTH-SOUTHEAST IN THE
EASTERN/CENTRAL CWA...ALONG WITH THE GRADIENT WIND. GUSTS DURING THE
12-18Z TIME FRAME ACROSS THE KEWEENAW AND WESTERN CWA COULD REACH AS
HIGH AS 35 TO 50 KNOTS THROUGH MUCH OF THE DAY. KEPT THE GOING
BLIZZARD WARNING FOR KEWEENAW/N.HOUGHTON COUNTIES. THOUGH
ONTONAGON/GOGEBIC COUNTIES WILL SEE PERIODS OF BLIZZARD LIKE
CONDITIONS WITH GUSTY WINDS...KEPT A WINTER STORM WARNING AS THEY
MAY NOT BE AS PERSISTENT/INTENSE AS THOSE EXPECTED ALONG THE
KEWEENAW.
OVERALL...WOULD NOT BE SURPRISED TO SEE GUSTS UPWARDS OF 40-50 KNOTS
INLAND ON FRIDAY AFTERNOON AS WELL WITH THE STRONG PRESSURE
RISE/FALL COUPLET...BUT REMAINDED CONSERVATIVE AND KEPT THEM LIMITED
TO 30-40 KNOTS AWAY FROM THE LAKE. WE MAY NEED TO EXTEND THE WINTER
STORM WARNING LONGER INTO FRIDAY EVENING IN MARQUETTE/DICKINSON
DEPENDING ON THE LINGERING SNOWFALL AND THE STRENGTH OF THE
WINDS...BLOWING SNOW COULD BE MORE WIDESPREAD THAN WHAT IS CURRENTLY
IN THE FORECAST.
.LONG TERM...(FRIDAY NIGHT THROUGH THURSDAY)
ISSUED AT 433 PM EST THU FEB 20 2014
FRIDAY NIGHT...THE MODELS WERE CONSISTENT IN LIFTING THE DEEP SFC
AND MID LEVEL LOW JUST NE OF LAKE SUPERIOR TO JAMES BAY. THIS WILL
MAINTAIN STRONG WRLY FLOW ACROSS THE CWA...ESPECIALLY OVER THE
KEWEENAW. DEEP MOISTURE AND LOW LEVEL CYCLONIC FLOW WOULD BE
FAVORABLE FOR LES. THE EXTENSIVE ICE COVER MAY BREAK UP SOME BY LATE
FRIDAY...BUT THERE SHOULD BE ENOUGH COVERAGE TO GREATLY REDUCE THE
AMOUNT OF MOISTURE/HEAT FLUX AND LIMIT THE POTENTIAL FOR ADDITIONAL
MODERATE TO HEAVY SNOW. HOWEVER...UPSLOPE FLOW INTO THE HIGHER
TERRAIN WILL SUPPORT AT LEAST LIGHT SNOW ACCUMULATIONS. THE MIXED
LAYER WINDS 40-45 KT AT CMX ARE FCST TO DIMINISH SLIGHTLY TO 35-40
KT OVERNIGHT RESULTING IN FEWER SFC GUSTS TO 35 MPH.
CONSIDERABLE BLSN WITH LOW VSBY WILL STILL LINGER...BUT CONFIDENCE
IN MORE PERSISTENT/WIDESPREAD BLIZZARD CONDITIONS IS LOWER
OVERNIGHT.
SATURDAY AND SATURDAY NIGHT...THE STRONG WRLY FLOW WILL PERSIST AS
THE SFC AND MID LEVEL LOW LINGER NEAR JAMES BAY. ONGOING LES FROM
ANY OPEN PATCHES OVER WRN LAKE SUPERIOR WILL CONTINUE TO BRING LIGHT
ACCUMULATIONS ACROSS MAINLY THE THE KEWEENAW PENINSULA. BLSN AND LOW
VSBY WILL ALSO CONTINUE THERE WITH WRLY WINDS STILL GUSTING TO 30-35
MPH. OTHERWISE...THE INFLUX OF COLDER AIR FROM THE NRN PLAINS WILL
KEEP HIGH TEMPS MAINLY INTO THE TEENS. WIND CHILLS IN THE 10 BELOW
TO 20 BELOW RANGE ARE EXPECTED OVERNIGHT AS LOWS FALL TO AROUND ZERO.
SUN-MON...LOW LEVEL WIND VEERING MORE TO THE NW WILL BRING LES
CHANCES BACK INTO THE ERN PORTION OF THE CWA. SINCE THERE IS STILL
SIGNIFICANT UNCERTAINTY REGARDING THE POSITION/EXTENT OF THE ICE
COVER...EXPECT MAINLY JUST LIGHT LES AND ONLY CHANCE POPS WERE
MENTIONED.
TUE-THU...THE WEST COAST RIDGE WHICH HAS BEEN A PROMINENT FEATURE
THIS WINTER WILL AGAIN BUILD AND EXTEND THROUGH NE AK RESULTING IN NW
FLOW FROM NW CANADA INTO THE NRN LAKES AND ANOTHER ONSLAUGHT OF VERY
COLD ARCTIC AIR INTO THE REGION. A SERIES OF SHRTWVS WILL BRING
INCREASINGLY COLD AIR INTO THE AREA. BY TUE 850 MB TEMPS ARE EXPECTED
TO FALL TO AROUND -25C. THE MODELS HAVE BEEN FAIRLY CONSISTENT IN
BRINGING THE VERY LOW 850 MB TEMPS FROM -32C TO -36C ORIGINATING FROM
NRN SIBERIA THAT WOULD CROSS THE POLE AND DIVE TOWARD THE NRN LAKES
BY THU. THIS COULD KEEP HIGHS NEAR OR BELOW ZERO AND PRODUCE WIND
CHILLS AGAIN INTO THE ADVISORY OR WARNING CATEGORY FROM -20 TO -40 BY
WED AND ESPECIALLY THU MORNING.
&&
.AVIATION...(FOR THE 18Z TAFS THROUGH 18Z FRIDAY AFTERNOON)
ISSUED AT 1231 PM EST THU FEB 20 2014
VFR CONDITIONS PREVAIL THROUGH MID AFTERNOON. THE STRONG LOW
PRESSURE SYSTEM POISED TO MOVE INTO THE UPPER GREAT LAKES REGION IS
EXPECTED TO BRING SNOW TO THE CMX AND IWD TAF SITES...WHILE A MIX OF
SLEET AND SNOW APPEARS LIKELY AT KSAW...BEGINNING AS EARLY AS LATE
THIS AFTERNOON INTO THE EVENING HOURS. MODELS HAVE CONTINUED TO
TREND A BIT SLOWER WITH THE ONSET OF PRECIPITATION...THEREFORE HAVE
STARTED THE PRECIP MENTION A COUPLE HOURS LATER THAN PREVIOUS
FORECAST. CONDITIONS ARE EXPECTED TO BECOME POOR THIS EVENING AS
HEAVIEST SNOWFALL BEGINS TO AFFECT UPPER MICHIGAN. WORST CONDITIONS
EXPECTED AT KIWD AND KCMX...WITH VSBY AND CIGS LIKELY FALLING BLO
AIRPORT MINIMUMS THANKS TO THE GUSTY WINDS AND HEAVY SNOWFALL RATES.
KSAW WILL SEE CONDITIONS NEAR AIRPORT MINIMUMS...MAINLY IN THE
EVENING DURING PERIOD OF HEAVIEST SNOW. CONDITIONS MAY IMPROVE
SLIGHTLY AT KSAW OVERNIGHT AS SOME SLEET MIXES WITH SNOW AT TIMES
THEREFORE HAVE FORECAST VISIBILITY TO INCREASE A
BIT...HOWEVER...THERE MAY STILL BE ISSUES WITH BLOWING SNOW. FLYING
CONDITIONS WILL REMAIN SEVERELY RESTRICTED INTO FRIDAY AT THE
EXPOSED KCMX LOCATION IN WIDESPREAD BLOWING SNOW AND BLIZZARD
CONDITIONS. KIWD AND KSAW WILL SEE SLOW IMPROVEMENT BY FRIDAY
AFTERNOON...HOWEVER...CONTINUED BLOWING SNOW WILL LIKELY CAUSE
REDUCED VISIBILITY AT EACH OF THE TAF SITES THROUGH MUCH OF FRIDAY
MORNING.
&&
.MARINE...(FOR THE 4 PM LAKE SUPERIOR FORECAST ISSUANCE)
ISSUED AT 433 PM EST THU FEB 20 2014
A STRONG LOW PRESSURE SYSTEM WILL MOVE FROM WISCONSIN LATE THIS
EVENING INTO NORTHERN LAKE SUPERIOR BY FRIDAY AFTERNOON. THIS WILL
BRING EASTERLY GALES TO 35-40KTS OVER MUCH OF LAKE SUPERIOR THROUGH
LATE TONIGHT. WINDS WILL DIMINISH SLIGHTLY TOWARDS FRIDAY MORNING AS
THE LOW CENTER CROSSES THE LAKE...THEN BECOME WEST-NORTHWEST GALES
AT 35-45 KNOTS BY FRIDAY AFTERNOON. THE LOW WILL MOVE OVER JAMES BAY
SATURDAY MORNING AND REMAIN THROUGH SUNDAY AS HIGH PRESSURE OVER THE
NORTHERN PLAINS EXPANDS INTO THE GREAT LAKES. THIS WILL KEEP A
PROLONGED PERIOD OF WESTERLY GALES TO 35 KNOTS OVER LAKE SUPERIOR.
&&
.MQT WATCHES/WARNINGS/ADVISORIES...
UPPER MICHIGAN...
WINTER STORM WARNING UNTIL 7 PM EST /6 PM CST/ FRIDAY FOR MIZ002-
004-006-007-009-010-012>014-084-085.
BLIZZARD WARNING UNTIL 10 PM EST FRIDAY FOR MIZ001-003.
WINTER STORM WARNING UNTIL 4 PM EST /3 PM CST/ FRIDAY FOR MIZ005-
011.
LAKE SUPERIOR...
GALE WARNING UNTIL 7 AM EST SUNDAY FOR LSZ244>248-264>267.
GALE WARNING UNTIL 7 PM EST FRIDAY FOR LSZ249>251.
GALE WARNING FROM 10 PM EST /9 PM CST/ THIS EVENING TO 7 PM EST
/6 PM CST/ SATURDAY FOR LSZ162-240>243-263.
LAKE MICHIGAN...
STORM WARNING UNTIL 7 PM EST FRIDAY FOR LMZ248-250.
GALE WARNING UNTIL 7 PM EST FRIDAY FOR LMZ221.
&&
SHORT TERM...MCD
LONG TERM...JLB
AVIATION...KEC
MARINE...MCDHazardous weather outlook, Feb 20, 4:47 PM EST, 1 hour 13 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MARQUETTE MI
447 PM EST THU FEB 20 2014
MIZ001>007-009>014-084-085-211200-
KEWEENAW-ONTONAGON-NORTHERN HOUGHTON-BARAGA-MARQUETTE-ALGER-LUCE-
GOGEBIC-IRON-DICKINSON-MENOMINEE-DELTA-SOUTHERN SCHOOLCRAFT-
SOUTHERN HOUGHTON-NORTHERN SCHOOLCRAFT-
447 PM EST THU FEB 20 2014 /347 PM CST THU FEB 20 2014/
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN UPPER
MICHIGAN AND CENTRAL UPPER MICHIGAN.
.DAY ONE...TONIGHT
A RAPIDLY INTENSIFYING LOW PRESSURE SYSTEM IS EXPECTED TO LIFT
ACROSS THE UPPER GREAT LAKES TONIGHT. SIGNIFICANT SNOWFALL ALONG
WITH SLEET AND FREEZING RAIN IS EXPECTED TO OCCUR. STRONG WINDS AND
BLOWING SNOW WILL BRING BLIZZARD CONDITIONS TO THE KEWEENAW PENINSULA
STARTING LATE THIS EVENING. SEE THE LATEST WINTER WEATHER MESSAGE
FOR MORE DETAILS.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
BLIZZARD CONDITIONS WILL CONTINUE ACROSS THE KEWEENAW PENINSULA
THROUGH FRIDAY NIGHT. ELSEWHERE...GUSTY WINDS WILL LEAD TO BLOWING
SNOW AND REDUCED VISIBILITIES THROUGH MUCH OF FRIDAY. SEE THE LATEST
WINTER WEATHER MESSAGE FOR MORE DETAILS.
VERY COLD AIR WITH LOW WIND CHILLS ARE EXPECTED NEXT WEEK WITH THE
COLDEST CONDITIONS FROM WEDNESDAY INTO THURSDAY.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO SUBMIT SNOWFALL REPORTS TO THE
NATIONAL WEATHER SERVICE IN MARQUETTE. THE PUBLIC MAY ALSO SUBMIT
SNOW REPORTS TO OUR OFFICE ON OUR WEBSITE...FACEBOOK PAGE...OR ON
TWITTER.
LSZ162-240>251-263>267-211200-
LAKE SUPERIOR WEST OF A LINE FROM SAXON HARBOR WI TO GRAND
PORTAGE MN BEYOND 5NM-SAXON HARBOR WI TO BLACK RIVER MI-
BLACK RIVER TO ONTONAGON MI-
ONTONAGON TO UPPER ENTRANCE OF PORTAGE CANAL MI-
UPPER ENTRANCE OF PORTAGE CANAL TO EAGLE RIVER MI-
EAGLE RIVER TO MANITOU ISLAND MI-
MANITOU ISLAND TO POINT ISABELLE MI-
POINT ISABELLE TO LOWER ENTRANCE OF PORTAGE CANAL MI-
LOWER ENTRANCE OF PORTAGE CANAL TO HURON ISLANDS MI INCLUDING
KEWEENAW AND HURON BAYS-HURON ISLANDS TO MARQUETTE MI-
MARQUETTE TO MUNISING MI-MUNISING TO GRAND MARAIS MI-
GRAND MARAIS TO WHITEFISH POINT MI-
LAKE SUPERIOR FROM SAXON HARBOR WI TO UPPER ENTRANCE TO PORTAGE
CANAL MI 5NM OFF SHORE TO THE US/CANADIAN BORDER INCLUDING ISLE
ROYALE NATIONAL PARK-
LAKE SUPERIOR FROM UPPER ENTRANCE TO PORTAGE CANAL TO MANITOU
ISLAND MI 5NM OFF SHORE TO THE US/CANADIAN BORDER-
LAKE SUPERIOR WEST OF LINE FROM MANITOU ISLAND TO MARQUETTE MI
BEYOND 5NM FROM SHORE-
LAKE SUPERIOR EAST OF A LINE FROM MANITOU ISLAND TO MARQUETTE MI
AND WEST OF A LINE FROM GRAND MARAIS MI TO THE US/CANADIAN BORDER
BEYOND 5NM FROM SHORE-
LAKE SUPERIOR FROM GRAND MARAIS MI TO WHITEFISH POINT MI 5NM OFF
SHORE TO THE US/CANADIAN BORDER-
447 PM EST THU FEB 20 2014 /347 PM CST THU FEB 20 2014/
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN LAKE
SUPERIOR...CENTRAL LAKE SUPERIOR AND WESTERN LAKE SUPERIOR.
.DAY ONE...TONIGHT
GALE FORCE WINDS ARE EXPECTED OVER MUCH OF LAKE SUPERIOR TONIGHT.
SEE THE LATEST MARINE MESSAGE FOR DETAILS.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
GALE FORCE WINDS ARE EXPECTED OVER MUCH OF LAKE SUPERIOR FRIDAY INTO
LATE SATURDAY AFTERNOON. SEE THE LATEST MARINE MESSAGE FOR DETAILS.
.SPOTTER INFORMATION STATEMENT...
THE NEED FOR WEATHER SPOTTER REPORTS IS NOT ANTICIPATED AT THIS
TIME.
LMZ221-248-250-211200-
GREEN BAY NORTH OF LINE FROM CEDAR RIVER MI TO ROCK ISLAND
PASSAGE-SEUL CHOIX POINT TO POINT DETOUR MI-
5NM EAST OF A LINE FROM FAIRPORT MI TO ROCK ISLAND PASSAGE-
447 PM EST THU FEB 20 2014
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHERN LAKE
MICHIGAN.
.DAY ONE...TONIGHT
STORM FORCE WINDS ARE EXPECTED TONIGHT. SEE THE LATEST MARINE
MESSAGE FOR DETAILS.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
STORM FORCE WINDS ARE EXPECTED FRIDAY. SEE THE LATEST MARINE MESSAGE
FOR DETAILS.
.SPOTTER INFORMATION STATEMENT...
THE NEED FOR WEATHER SPOTTER REPORTS IS NOT ANTICIPATED AT THIS
TIME.
JLB
Event by event
7 winter weather, 3 winter storm, 2 blizzard, 2 strong wind. Local standard time, as filed.
Winter Storm, Ontonagon
- When
- February 20, 6:00 PM EST to 11:00 PM EST
- Where
- Ontonagon forecast zone
- Reported by
- Law Enforcement
- Coordinates
- 46.778, -89.305 (the zone’s center; the record gives no point)
The Ontonagon County Sheriff estimated six to seven inches of snow fell over a five-hour period near Silver City. The heavy snow was accompanied by lightning and thunder with whiteout conditions at times.
Winter Weather, Delta
- When
- February 20, 6:30 PM EST to February 21, 9:30 PM EST
- Where
- Delta forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 45.792, -86.871 (the zone’s center; the record gives no point)
The spotter in Bark River measured half an inch of mixed sleet and freezing rain over a two to three hour period.
Blizzard, Northern Houghton
- When
- February 20, 7:00 PM EST to February 22, 7:00 PM EST
- Where
- Northern Houghton forecast zone
- Reported by
- Emergency Manager
- Coordinates
- 46.992, -88.652 (the zone’s center; the record gives no point)
The Houghton County ASOS reported west wind gusts exceeding 40 mph throughout much of the period with visibility a quarter mile or less in snow and blowing snow. Some wind gusts reached as high as 59 mph. By the evening of the 21st, the Houghton County Manager reported that the road commission had taken the plows off the roads except for emergencies. Over one inch per hour snowfall rates with occasional lightning and thunder were reported on the evening of the 20th. There were several public reports of continuous whiteout conditions and significant drifting across the Keweenaw Peninsula.
Blizzard, Keweenaw
- When
- February 20, 7:00 PM EST to February 22, 7:00 PM EST
- Where
- Keweenaw forecast zone
- Reported by
- Emergency Manager
- Coordinates
- 47.283, -88.212 (the zone’s center; the record gives no point)
The Houghton County ASOS reported west wind gusts exceeding 40 mph throughout much of the period with visibility a quarter mile or less in snow and blowing snow. Some wind gusts reached as high as 59 mph. By the evening of the 21st, the Keweenaw County Manager reported that Highway M-26 was closed between Eagle River and Eagle Harbor due to severe drifting of snow. There were several public reports of continuous whiteout conditions and significant drifting across the Keweenaw Peninsula. There was an estimated nine inches of snow at Copper Harbor in the 24-hour ending the evening of the 21st.
Winter Storm, Iron
- When
- February 20, 6:00 PM CST to February 21, 8:00 AM CST
- Where
- Iron forecast zone
- Reported by
- Public
- Coordinates
- 46.209, -88.530 (the zone’s center; the record gives no point)
There was an estimated six inches of snow at Ski Brule near Caspian in less than 15 hours.
Winter Weather, Dickinson
- When
- February 20, 6:00 PM CST to February 21, 7:00 AM CST
- Where
- Dickinson forecast zone
- Reported by
- COOP Observer
- Coordinates
- 46.009, -87.870 (the zone’s center; the record gives no point)
The observer near Iron Mountain measured 3.7 inches of snow in just over 12 hours.
Winter Storm, Gogebic
- When
- February 20, 7:00 PM CST to February 21, 11:00 AM CST
- Where
- Gogebic forecast zone
- Reported by
- Public
- Coordinates
- 46.496, -89.796 (the zone’s center; the record gives no point)
There was a public report of an estimated 10 to 12 inches of snow in 12 hours in both the Ironwood and Wakefield areas.
Winter Weather, Marquette
- When
- February 20, 8:00 PM EST to February 21, 9:00 AM EST
- Where
- Marquette forecast zone
- Reported by
- COOP Observer
- Coordinates
- 46.663, -87.573 (the zone’s center; the record gives no point)
Observers measured three to five inches of snow over a 12-hour period across much of the west half of Marquette County.
Winter Weather, Baraga
- When
- February 20, 8:00 PM EST to February 21, 6:00 PM EST
- Where
- Baraga forecast zone
- Reported by
- COOP Observer
- Coordinates
- 46.700, -88.352 (the zone’s center; the record gives no point)
Observers at Three Lakes, Herman and Watton measured from four to five inches in 12 hours. The observer in Herman reported 9.2 inches of snow in less than 24 hours with plenty of blowing snow.
Winter Weather, Southern Houghton
- When
- February 20, 8:00 PM EST to February 21, 9:00 AM EST
- Where
- Southern Houghton forecast zone
- Reported by
- Mesonet
- Coordinates
- 46.992, -88.652 (the zone’s center; the record gives no point)
There was an estimated three to four inches of snow across much of southern Houghton County in approximately 12 hours.
Strong Wind, Southern Schoolcraft
- When
- February 20, 9:30 PM EST to 9:50 PM EST
- Where
- Southern Schoolcraft forecast zone
- Measured
- 43 kt (49 mph) estimated gust
- Property damage
- $1,000
- Reported by
- Trained Spotter
- Coordinates
- 46.043, -86.177 (the zone’s center; the record gives no point)
Strong winds knocked down a tree and took out a power line at Germfask. Ice pellets were occurring at the time of the damage report.
Strong Wind, Luce
- When
- February 20, 11:45 PM EST to February 21, 12:45 AM EST
- Where
- Luce forecast zone
- Measured
- 45 kt (52 mph) measured gust
- Property damage
- $500
- Reported by
- AWOS
- Coordinates
- 46.368, -85.509 (the zone’s center; the record gives no point)
The Newberry AWOS measured east wind gusts at or above 50 mph for about an hour. There was a public report of a ten-inch diameter limb broken off a large maple tree in Newberry around midnight on the 21st.
Winter Weather, Northern Houghton
- When
- February 22, 7:00 PM EST to February 24, 12:00 AM EST
- Where
- Northern Houghton forecast zone
- Reported by
- Public
- Coordinates
- 46.992, -88.652 (the zone’s center; the record gives no point)
Lake effect snow over the Keweenaw Peninsula measured four to six inches over 24 hours. West winds continued to gust to 35 mph reducing visibility in snow and blowing snow to one-quarter mile at times.
Winter Weather, Keweenaw
- When
- February 22, 7:00 PM EST to February 24, 12:00 AM EST
- Where
- Keweenaw forecast zone
- Reported by
- Public
- Coordinates
- 47.283, -88.212 (the zone’s center; the record gives no point)
Lake effect snow over the Keweenaw Peninsula measured four to six inches over 24 hours. West winds continued to gust to 35 mph reducing visibility in snow and blowing snow to one-quarter mile at times.
- Winter Storm
- A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.
- Winter Weather
- Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.
- Blizzard
- Sustained winds or frequent gusts of 35 mph or more with falling or blowing snow that cuts visibility below a quarter mile for three hours or longer.
- Strong Wind
- Non-thunderstorm winds below high wind criteria that nonetheless caused damage or casualties.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding and Flood in Kentucky, February 20 to 21, 20143 deaths · $4,000 · 60 kt wind · 61 events
- Damaging Winds in Tennessee, February 20 to 21, 20142 deaths · 1 injured · $160,000 · 60 kt wind · 20 events
- Tornadoes and Flash Flooding in Mississippi, February 20 to 21, 20141 death · $907,000 · EF1 · 34 events
- Blizzard and Winter Storm in Minnesota, February 20 to 21, 20141 death · 5 injured · $50,000 · 6 events
- Tornadoes and Flash Flooding in Illinois, February 20 to 21, 20141 injured · $1.7 million · EF2 · 21 events
- Tornadoes and Damaging Winds in Alabama, February 20 to 21, 20142 injured · $48,000 · EF2 · 50 events
- Hail and Damaging Wind in Iowa, February 20, 20141 death · 1 in hail · 7 events
- Tornado and Hail in Tennessee, February 20, 2014$554,000 · EF1 · 57 events
- High Wind and Strong Wind in Wisconsin, February 20 to 21, 20141 death · $3,000 · 4 events
- Dense Fog in Illinois, February 20, 201412 injured · $100,000 · 1 event
- Tornadoes and Damaging Winds in Illinois, February 20, 20142 injured · EF2 · 10 events
- Tornadoes and Hail in Missouri, February 20, 20145 injured · $85,000 · EF1 · 4 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 501706, 501704, 501710, 501711, 502002, 502008, 501707, 502003, 502004, 502007, 501705, 502006, 502009, 502010.